NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

In adult basic life support, how long should the rescuer take to check for normal breathing?

  1. AAs long as it takes to be certain
  2. BAbout 30 seconds
  3. CNo more than 10 seconds
  4. DAt least one minute
2.Nursing fundamentalsHard

A patient has a platelet count of 40 × 10⁹/L (40,000/mm³). Which nursing measure is appropriate?

  1. AGive aspirin for any headaches
  2. BUse a firm toothbrush and floss hard to keep the gums healthy
  3. CUse a soft toothbrush and avoid IM injections where possible
  4. DEncourage contact sports to raise the count
3.Infection control & patient safetyMedium

Before a defibrillator shock is delivered, what must the person operating it do?

  1. AKeep the oxygen mask on the patient’s face, held against the chest
  2. BAsk a colleague to hold the paddles in place
  3. CHold the patient’s hand to keep them still
  4. DCall “all clear” and check that nobody is touching the patient or bed
4.Infection control & patient safetyHard

During a power cut in a US hospital, a ventilator must stay powered. Where should it be plugged in?

  1. AInto the outlet that is closest to the bed, whatever its color
  2. BInto a red outlet connected to the emergency generator
  3. CInto any white outlet in the room
  4. DInto an extension cord from the corridor
5.Prioritization & delegationMedium

Which instruction to a nursing assistant is the clearest?

  1. A“Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”
  2. B“Keep an eye on Mr Lee this morning and let me know how he is doing.”
  3. C“Do Mr Lee’s vital signs sometime before lunch and write them on the chart for me.”
  4. D“Let me know if anything seems wrong with Mr Lee while you are in there.”
6.Prioritization & delegationHard

During JumpSTART triage, a child is not breathing after the airway is opened but has a palpable pulse. What is the next step?

  1. AStart full CPR on the child and stay with them until more help arrives
  2. BTag the child green and return to them after the others
  3. CTag the child black at once and move on to the next victim
  4. DGive five rescue breaths; if breathing starts, tag the child red
7.Clinical nursingMedium

A patient's fluid balance chart shows intake of 1,200 mL and output of 2,300 mL over 24 hours. What does this indicate?

  1. AA balanced fluid status
  2. BA positive fluid balance of 1,100 mL
  3. CA negative fluid balance of 1,100 mL
  4. DA positive fluid balance of 3,500 mL
8.Clinical nursingHard

A patient on an anticoagulant falls and hits their head but appears well. What is the correct action?

  1. ANo action, because the patient appears well
  2. BGive an extra dose of anticoagulant
  3. CEncourage the patient to sleep without observations
  4. DArrange medical review and likely CT scan, with neurological observations
9.Lab values & electrolytesMedium

The heparin infusion rate was changed according to protocol. When is the aPTT usually rechecked?

  1. AOnly after the infusion is stopped
  2. BAbout 6 hours after the change
  3. CAbout 30 minutes after the change
  4. DAbout 3 days after the change
10.Lab values & electrolytesHard

A patient started methimazole for hyperthyroidism 6 weeks ago and now has a fever and a severe sore throat. Which action is most important?

  1. AAdvise the patient to continue the drug and drink more fluid
  2. BHold the drug and arrange an urgent white cell and neutrophil count
  3. CCheck the TSH and double the dose if it is still low
  4. DGive the next dose and suggest warm salt-water gargles for comfort
11.PharmacologyMedium

How long does it take, approximately, for a drug given at regular intervals to reach a steady state?

  1. A1 half-life
  2. BIt depends only on the dose size
  3. C4 to 5 half-lives
  4. D10 half-lives
12.PharmacologyHard

A woman with epilepsy who takes an antiepileptic drug plans to become pregnant. Which advice is standard?

  1. ATake folic acid before conception and seek specialist review of her medication
  2. BNo change is needed, as antiepileptics carry no risk in pregnancy
  3. CAvoid folic acid because it lowers drug levels
  4. DStop all antiepileptic drugs straight away as soon as she stops contraception
13.Med-surg: cardiovascular & respiratoryMedium

A nurse measures blood pressure on a large upper arm using a cuff that is too small. What effect will this have?

  1. AThe reading will be accurate but slower
  2. BThe reading will be falsely high
  3. COnly the pulse rate will be affected
  4. DThe reading will be falsely low
14.Med-surg: cardiovascular & respiratoryHard

A patient with severe aortic stenosis is prescribed glyceryl trinitrate (nitroglycerin) for chest pain. Why should the nurse use particular caution?

  1. AThere is no reason for caution, because GTN acts only on the coronary arteries
  2. BGTN raises the blood pressure dangerously in aortic stenosis
  3. CGTN makes the narrowed aortic valve tighten further within a few minutes
  4. DVasodilators can cause a severe fall in BP with a fixed outflow obstruction
15.Med-surg: neuro, endocrine & renalMedium

Why is intermittent self-catheterisation often taught after a spinal cord injury?

  1. AIt trains the bladder to grow gradually larger over time
  2. BThe bladder may not empty, and regular emptying protects the kidneys
  3. CIt removes all risk of a urinary tract infection completely
  4. DIt is mainly used to measure the urine output accurately
16.Med-surg: neuro, endocrine & renalHard

After surgery, a patient with Graves' disease has a temperature of 39.8 °C, a heart rate of 160/min, agitation and vomiting. Which treatment set is most appropriate?

  1. AAspirin for the fever and a review by the GP within a week
  2. BCooling, a beta-blocker, an antithyroid drug, then iodine and steroids
  3. CFluid restriction and a loop diuretic to treat the tachycardia
  4. DLevothyroxine and warm blankets to settle the shivering
17.Med-surg: GI, perioperative & oncologyMedium

A patient received IV morphine 20 minutes ago and the surgical consent form has not been signed. What should the nurse do?

  1. AAsk a relative to sign instead of the patient
  2. BAsk the patient to sign quickly before they get sleepier
  3. CTell the surgeon, as the patient may not be able to consent now
  4. DSign the form on the patient's behalf as a witness
18.Med-surg: GI, perioperative & oncologyHard

A patient with a severe flare of ulcerative colitis develops abdominal distension, fever and tachycardia, and the stool frequency has dropped. What should the nurse suspect?

  1. AThe flare is getting better
  2. BToxic megacolon
  3. CSimple constipation from low intake
  4. DHaemorrhoids caused by diarrhoea
19.Maternity & obstetric nursingMedium

Which position of the fetal head presents the smallest diameter to the pelvis?

  1. AA neutral position with no flexion
  2. BFull flexion, with the chin on the chest
  3. CPartial extension, with the brow presenting
  4. DFull extension, with the face presenting
20.Maternity & obstetric nursingHard

A labouring woman has frequent contractions on oxytocin: 6 in 10 minutes over the last half hour. The fetal heart rate tracing is normal. What is the most appropriate action?

  1. AIncrease the oxytocin to complete labour faster
  2. BNo action is needed because the fetal heart rate is normal
  3. CAsk her to push to shorten labour
  4. DReduce or stop the oxytocin per protocol and inform the provider
21.Pediatric nursingMedium

How should a 4-month-old be protected from the sun?

  1. AKeep the baby out of direct sun, in the shade, with light clothing and a hat
  2. BApply a thick layer of high-factor sunscreen and allow full sun
  3. CExpose the baby to midday sun for vitamin D, then cover up
  4. DUse a sunbed for a few minutes to build a protective tan
22.Pediatric nursingHard

A 6-year-old is prescribed codeine for pain after a tonsillectomy. What should the nurse do?

  1. AQuestion the order with the prescriber before giving it
  2. BCrush it into the child's milk without telling anyone
  3. CGive double the dose because it is a weak opioid
  4. DGive it, because codeine is safe in all children
23.Mental health nursingMedium

A child repeatedly eats paint flakes, soil and paper for more than a month. What is this called, and what is a key risk?

  1. APica; poisoning such as lead toxicity, or bowel obstruction
  2. BARFID; the risk of choking on food
  3. CBulimia; severe hypokalaemia from vomiting
  4. DAnorexia; dangerously low body weight and bradycardia
24.Mental health nursingHard

A patient in a manic episode starts taking off her clothes in the busy day room. What is the most appropriate action?

  1. ACalmly cover her and guide her to her room or a quiet area
  2. BAsk the other patients to ignore her and carry on
  3. CTell her loudly in front of everyone that she must stop
  4. DCall security to remove her from the ward
25.Nursing math & unit conversionsMedium
6 ft 4 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 6 ft 4 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

6 ft 4 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
¼ cup? mL1½ fl oz? mL1½ tsp? mL3 tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ¼ cup of tea, 1½ fl oz of juice, 1½ tsp of cough syrup, 3 tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL1 tsp = 5 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 16 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

16 kg2.5 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
40 mg/1 mLV = ? mL

A child weighing 16 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 40 mg in 1 mL. What volume V do you give?

16 kg5 mg/kg40 mg/1 mL
V = mL
29.IV infusion ratesMedium
1000 mL15 gtt/mL3 h? gtt/min

Infuse 1000 mL over 3 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL3 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
2 g500 mL? mL/h3 mg/min

A bag contains 2 g of a drug in 500 mL. The order is 3 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/500 mL3 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice200 mLsoup180 mLice chips100 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 50 mLurine175 mLurine200 mLurine375 mLwound drain110 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 85 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

85 kg8 hurine: 175 mLurine: 200 mLurine: 375 mLwound drain: 110 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL50 mL infused60 mL/h11:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 60 mL/h. At 11:00, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL50 mL infused60 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, is oriented to person, place and time and shows as the best motor response: obeys commands. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: C · No more than 10 seconds

Why this is the answer

Rescuers look, listen and feel for normal breathing for no more than 10 seconds. If breathing is absent or not normal, they call for help and start CPR.

Answer

C · No more than 10 seconds
2.Nursing fundamentals

Answer: C · Use a soft toothbrush and avoid IM injections where possible

Why this is the answer

A low platelet count raises the risk of bleeding. Bleeding precautions include soft toothbrushes, electric razors, avoiding IM injections and avoiding aspirin and NSAIDs.

Answer

C · Use a soft toothbrush and avoid IM injections where possible
3.Infection control & patient safety

Answer: D · Call “all clear” and check that nobody is touching the patient or bed

Why this is the answer

Anyone touching the patient or bed could receive the shock. The operator announces “clear” and looks to confirm that nobody is in contact, and oxygen is moved away from the chest.

Answer

D · Call “all clear” and check that nobody is touching the patient or bed
4.Infection control & patient safety

Answer: B · Into a red outlet connected to the emergency generator

Why this is the answer

In US hospitals, red outlets are usually connected to the emergency generator. Life-support equipment is plugged into them, and battery backups are checked as part of emergency planning.

Answer

B · Into a red outlet connected to the emergency generator
5.Prioritization & delegation

Answer: A · “Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”

Why this is the answer

The best instruction says exactly what to do, when, and which values must be reported at once. The other instructions leave the assistant to guess what matters.

Answer

A · “Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”
6.Prioritization & delegation

Answer: D · Give five rescue breaths; if breathing starts, tag the child red

Why this is the answer

In JumpSTART, an apneic child with a pulse gets five rescue breaths, because the cause is often respiratory. If breathing starts the child is immediate (red); if not, the child is expectant.

Answer

D · Give five rescue breaths; if breathing starts, tag the child red
7.Clinical nursing

Answer: C · A negative fluid balance of 1,100 mL

Why this is the answer

1,200 − 2,300 = −1,100 mL. A negative balance means more fluid is lost than gained, which may cause dehydration.

Answer

C · A negative fluid balance of 1,100 mL
8.Clinical nursing

Answer: D · Arrange medical review and likely CT scan, with neurological observations

Why this is the answer

Anticoagulated patients have a high risk of intracranial bleeding after head injury, even with mild symptoms, so guidelines recommend early imaging and neurological monitoring.

Answer

D · Arrange medical review and likely CT scan, with neurological observations
9.Lab values & electrolytes

Answer: B · About 6 hours after the change

Why this is the answer

Most weight-based heparin protocols check the aPTT (or anti-Xa level) about 6 hours after starting or changing the rate, because it takes this long to reach a new steady state. Checking too early can lead to wrong adjustments.

Answer

B · About 6 hours after the change
10.Lab values & electrolytes

Answer: B · Hold the drug and arrange an urgent white cell and neutrophil count

Why this is the answer

Methimazole and propylthiouracil can cause agranulocytosis, often in the first months of therapy. Fever or sore throat must be reported at once; the drug is held and a CBC with differential is checked. Infection is treated urgently if neutrophils are low.

Answer

B · Hold the drug and arrange an urgent white cell and neutrophil count
11.Pharmacology

Answer: C · 4 to 5 half-lives

Why this is the answer

With repeated dosing, the level approaches steady state after about 4–5 half-lives, whatever the dose. A loading dose can be used to reach it faster.

Answer

C · 4 to 5 half-lives
12.Pharmacology

Answer: A · Take folic acid before conception and seek specialist review of her medication

Why this is the answer

Folic acid before and in early pregnancy reduces the risk of neural tube defects. Medication should be reviewed before conception, but drugs should not be stopped suddenly because uncontrolled seizures are also dangerous.

Answer

A · Take folic acid before conception and seek specialist review of her medication
13.Med-surg: cardiovascular & respiratory

Answer: B · The reading will be falsely high

Why this is the answer

A cuff that is too small needs a higher pressure to compress the brachial artery, giving a falsely high reading. A cuff that is too large can give a falsely low reading. The bladder should encircle most of the arm, so cuff size is chosen by arm circumference.

Answer

B · The reading will be falsely high
14.Med-surg: cardiovascular & respiratory

Answer: D · Vasodilators can cause a severe fall in BP with a fixed outflow obstruction

Why this is the answer

In severe aortic stenosis, cardiac output is fixed by the narrow valve. Vasodilators lower preload and afterload, and the heart cannot compensate, so the blood pressure can fall sharply and cause syncope. They are used with care and close monitoring.

Answer

D · Vasodilators can cause a severe fall in BP with a fixed outflow obstruction
15.Med-surg: neuro, endocrine & renal

Answer: B · The bladder may not empty, and regular emptying protects the kidneys

Why this is the answer

Spinal cord injury often causes neurogenic bladder. Clean intermittent catheterisation at regular intervals empties the bladder, prevents high pressures, reduces infection and kidney damage and avoids triggering autonomic dysreflexia.

Answer

B · The bladder may not empty, and regular emptying protects the kidneys
16.Med-surg: neuro, endocrine & renal

Answer: B · Cooling, a beta-blocker, an antithyroid drug, then iodine and steroids

Why this is the answer

Thyroid storm is life-threatening. Treatment includes supportive care and cooling, beta-blockade for adrenergic symptoms, a thionamide (often propylthiouracil) to block synthesis, iodine given after the thionamide to block hormone release, and corticosteroids. Aspirin is avoided because it can increase free thyroid hormone.

Answer

B · Cooling, a beta-blocker, an antithyroid drug, then iodine and steroids
17.Med-surg: GI, perioperative & oncology

Answer: C · Tell the surgeon, as the patient may not be able to consent now

Why this is the answer

Opioids and sedatives can impair understanding, so consent may not be valid. The surgeon is informed; consent is obtained when the patient has capacity, or other legal processes are followed in an emergency.

Answer

C · Tell the surgeon, as the patient may not be able to consent now
18.Med-surg: GI, perioperative & oncology

Answer: B · Toxic megacolon

Why this is the answer

Toxic megacolon is dilatation of the inflamed colon with systemic toxicity and a high risk of perforation. Antimotility drugs and opioids are avoided, an abdominal X-ray is done and the surgical team is involved.

Answer

B · Toxic megacolon
19.Maternity & obstetric nursing

Answer: B · Full flexion, with the chin on the chest

Why this is the answer

When the head is fully flexed, the suboccipitobregmatic diameter of about 9.5 cm presents. Extension, as in brow and face presentations, presents larger diameters and can obstruct labour.

Answer

B · Full flexion, with the chin on the chest
20.Maternity & obstetric nursing

Answer: D · Reduce or stop the oxytocin per protocol and inform the provider

Why this is the answer

More than 5 contractions in 10 minutes is tachysystole. Even with a normal tracing, the oxytocin is reduced or stopped according to protocol because the fetus may soon become compromised.

Answer

D · Reduce or stop the oxytocin per protocol and inform the provider
21.Pediatric nursing

Answer: A · Keep the baby out of direct sun, in the shade, with light clothing and a hat

Why this is the answer

Babies under about 6 months should be kept out of direct sunlight, protected by shade, clothing and hats. Sunscreen is mainly for older infants and children, on skin that cannot be covered.

Answer

A · Keep the baby out of direct sun, in the shade, with light clothing and a hat
22.Pediatric nursing

Answer: A · Question the order with the prescriber before giving it

Why this is the answer

Codeine is contraindicated in children under 12 and after tonsillectomy or adenoidectomy in children under 18, because of fatal respiratory depression in ultra-rapid metabolisers. The nurse should question the order.

Answer

A · Question the order with the prescriber before giving it
23.Mental health nursing

Answer: A · Pica; poisoning such as lead toxicity, or bowel obstruction

Why this is the answer

Pica is persistent eating of non-food substances, inappropriate for the person's developmental level. Risks include lead poisoning, infections, dental damage and intestinal obstruction.

Answer

A · Pica; poisoning such as lead toxicity, or bowel obstruction
24.Mental health nursing

Answer: A · Calmly cover her and guide her to her room or a quiet area

Why this is the answer

Disinhibition in mania can lead to embarrassment and exploitation. The nurse protects her privacy and dignity quietly and moves her to a less stimulating environment.

Answer

A · Calmly cover her and guide her to her room or a quiet area
25.Nursing math & unit conversions

Answer: h = 193 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

6·12 + 4 = 76 in

Inches to centimetres

h = 76·2.54 = 193 cm

Answer

h = 193 cm
26.Nursing math & unit conversions

Answer: V = 157.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

¼ cup = 0.25·240 = 60 mL
1½ fl oz = 1.5·30 = 45 mL
1½ tsp = 1.5·5 = 7.5 mL
3 tbsp = 3·15 = 45 mL

Add

V = 60 + 45 + 7.5 + 45 = 157.5 mL

Answer

V = 157.5 mL
27.Dosage calculations

Answer: V = 4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·16 = 40 mg

Volume

V = 40/10 = 4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4 mL
28.Dosage calculations

Answer: V = 2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·16 = 80 mg

Volume

V = (80/40)·1 = 2 mL

Answer

V = 2 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 1000·15/180 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: R = 45 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/500 mL = 4 mg/mL

Dose per hour

3·60 = 180 mg/h

Pump rate

R = 180/4 = 45 mL/h

Answer

R = 45 mL/h
31.IV fluids & fluid balance

Answer: U = 1.1 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

175 + 200 + 375 = 750 mL

Per kilogram per hour

U = 750/(85·8) = 1.103 ≈ 1.1 mL/kg/h

Answer

U = 1.1 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 15.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 50 = 950 mL

Time

t = 950/60 = 15.83 ≈ 15.8 h

Answer

t = 15.8 h

That is about 15 h 50 min, so the bag runs out at about 02:50.

33.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: is oriented to person, place and time → 5
M: obeys commands → 6

Add

GCS = 4 + 5 + 6 = 15

Severity

GCS 15 → mild

Answer

mild
34.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 20 + 0 + 0 = 35

Risk level

35 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions